[Efficacy of Nifekalant hydrochloride for life-threatening ventricular tachyarrhythmias in patients with resistance to lidocaine: a study of patients with out-of-hospital cardiac arrest].J Cardiol. 2003 Mar; 41(3):127-34.JC
Class I antiarrhythmic agents are not always effective in the treatment of life-threatening ventricular tachycardia/ventricular fibrillation (VT/VF) especially in patients with cardiopulmonary arrest. Nifekalant hydrochloride(NIF) is a novel class III antiarrhythmic agent for malignant VT/VF. This study prospectively evaluated NIF efficacy for life-threatening VT/VF observed after cardiopulmonary arrest.
Thirty-two of 145 patients who were transferred to the emergency room in Tokai University Hospital showed VT/VF after resuscitation from cardiopulmonary arrest from June 2000 to March 2001. These 32 patients were treated with 12 mg (mean) epinephrine and 1.0-2.0 mg/kg lidocaine following direct current application(200 to 360J), and then classified into two groups. Eleven patients received intravenous 0.15 to 0.3 mg/kg NIF followed by intravenous infusion of 0.3 to 0.4 mg/kg/hr NIF(NIF group). The other 21 patients received 1.0 to 2.0 mg/kg of lidocaine(non-NIF group).
Sinus rhythm was restored in the nine patients(82%) in the NIF group but only four patients (19%) in the non-NIF group. QTc was not prolonged(0.45 +/- 0.04 sec, n = 9) and no torsades de pointes was observed in the NIF group. Two patients survived but the remaining nine patients died in the NIF group. Five patients died of cardiac standstill following sinus bradycardia and repeated sinus arrest within 2 to 27 hr after admission, two patients died of sudden cardiac arrest from sinus rhythm, and two patients died of persistent VT/VF. In contrast, all 21 patients in the non-NIF group died. Seventeen patients died of persistent VT/VF before hospitalization, one patient died of recurrent VT/VF, and three patients died of cardiac standstill following sinus bradycardia.
NIF effectively suppresses VT/VF which is refractory to direct current shock in patients with cardiopulmonary arrest. However, NIF may rather worsen electrophysiological function in the sinus node after administration of high doses of epinephrine, and may induce sinus bradycardia and/or sinus arrest. Careful observation, such as monitoring of electrocardiography and blood pressure and temporary cardiac pacemaker use, is needed to prevent death in patients surviving after cardiopulmonary arrest if NIF is administered following high dose epinephrine infusion.